The Case of the Patient With Myalgia on Every Statin

Douglas S. Paauw, MD

Disclosures

June 02, 2015

Managing Statin-Related Myalgia

Statin-related myalgia is common, occurring in 5%-18% of patients. Yet our understanding of the pathology and reproducibility of these symptoms is incomplete.

Much of the information about this side effect of statins is piecemeal. We do not have large randomized, controlled trials involving thousands of patients that can provide evidence on how best to handle statin-related myalgia.

Whereas myalgia is the most common side effect of statins, rhabdomyolysis due to a statin alone, without interaction with other drugs, is very rare.

Hepatotoxicity is also very rare, and the practice of obtaining frequent liver function tests in order to monitor for a rise in aminotransferase levels is no longer recommended.[1] No chronic liver disease occurs with long-term statin use, and current package inserts no longer include a recommendation to check aminotransferase levels. Patients who have been on statins previously or for a long time, or those with friends or family members who were previously treated with statins, may need reassurance that this kind of routine testing is no longer necessary.

Recent studies have suggested that cataracts may be a side effect of long-term statin use.[2,3] We will need to wait for more long-term studies to confirm whether this is a true association.

Getting back to our case, the best answer for this patient is probably to check a vitamin D level.

Restarting pravastatin in combination with naproxen is not a good choice, because nonsteroidal anti-inflammatory drugs are not recommended in patients with coronary disease.

On the basis of recent research, coenzyme Q10 (CoQ10) does not appear to be effective in the treatment of statin-related myalgia, though it has had an up-and-down history. The most recent data come from a meta-analysis[4] of randomized controlled trials investigating the impact of CoQ10 on muscle pain and plasma creatine kinase (CK) activity as two measures of statin-induced myalgia. Compared with the control group, plasma CK activity was increased after CoQ10 supplementation, but this change was not significant.

Supplementation also had no significant effect on muscle pain, though there was a trend toward a decrease. However, no dose/effect association between either CK activity or muscle pain was observed. The supplement appears to be benign and is widely available. There does not appear to be any danger in a trial of this agent, but patients should be educated about the lack of efficacy.

The most recent data on the efficacy of ezetimibe in treating hyperlipidemia come from the IMPROVE-IT study[5] and were reported at the American Heart Association annual meeting in late 2014. This 7-year, large-scale study examined use of ezetimibe in combination with simvastatin in post-acute coronary syndrome and found a "modest" benefit in reducing cardiovascular events. It is unclear whether use without a statin is effective.

Vitamin D, in contrast, appears to have a role. Although this issue has been researched for the past decade, a couple of studies published just this year have been helpful. The first was a meta-analysis[6] of seven studies with 2400 patients. The combination of data from the individual observational studies in the analysis showed that plasma vitamin D levels were significantly lower in patients with statin-associated myalgia than in patients without muscle pain.

More intriguing is a study[7] published in April 2015 involving 146 patients who were intolerant to two or more statins owing to muscle symptoms and had low vitamin D levels: < 32 ng/mL. Patients were supplemented with 50-100,000 units of vitamin D weekly, resulting in normalization of vitamin D levels, which rose to an average of 55 ng/mL. Strikingly, 95% of those patients with normal vitamin D levels, people who were previously statin-intolerant, were able to remain on a statin and were free of myalgia at 24 months.

Although this study did not involve a large number of patients, it is nonetheless promising and makes checking a vitamin D level in patients with recurrent statin-related myalgia a reasonable option. It's another arrow in our quiver to help keep patients who need statins on statins.

Back to the Case

Your patient returns 2 weeks later. His vitamin D level was within normal limits. He informs you that "he doesn't believe in that natural crap" and wants to know what medication you want to prescribe next.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....